Article Text

PDF

Early diagnosis of colonic carcinoma: a haemorrhagic complication after the use of tissue plasminogen activator
  1. J W Baker,
  2. S J Mitchell,
  3. A R Dixon
  1. Department of Surgery, North Bristol NHS Trust, Frenchay Hospital, Frenchay Park Road, Bristol BS16 1LE, UK
  1. Correspondence to:
 Mr Mitchell;
 sj.mitchell{at}ukgateway.net

Abstract

Haemorrhagic complications of thrombolytic therapy for myocardial infarction are common. A 68 year old man presented with a myocardial infarction and was started on tissue plasminogen activator. Soon after he experienced rectal bleeding and a barium enema showed a small carcinoma in the colon, which was treated surgically. It is important that gastrointestinal bleeding secondary to thrombolysis is always investigated for an underlying cause.

  • colon cancer
  • thrombolysis

Statistics from Altmetric.com

A 68 year old man presented to the accident and emergency department with severe, central chest pain. Electrocardiography revealed an acute anterior myocardial infarction. His past medical history was limited to mild hypertension. Tissue plasminogen activator was started and he was transferred to the coronary care unit. Approximately 12 hours later he experienced a small amount of bright rectal bleeding. He continued to have a few minor episodes of bleeding over the next two days. He complained of no gastrointestinal symptoms before coming into hospital except for one episode of bleeding from his rectum two months previously, which he attributed to haemorrhoids. Abdominal and rectal examinations were both normal, therefore an outpatient barium enema was requested. He recovered from his myocardial infarction and was discharged home six days after admission.

Barium enema revealed a small carcinoma in the descending colon. He was referred to the colorectal surgeons and underwent a left hemicolectomy three months after his myocardial infarction. Intraoperative ultrasound of the liver was normal; he had seven days of portal vein chemotherapy and was discharged nine days after surgery. Histology revealed a Dukes's B carcinoma.

DISCUSSION

The use of thrombolytic therapy has become the gold standard in the treatment of acute myocardial infarction.1,2 The incidence of haemorrhagic complications from this form of treatment has been reported to be between 5% and 12%.3,4 The most serious and immediate is intracranial bleeding, which is often fatal. However, there have been no previous reports of thrombolytic therapy revealing an undiagnosed carcinoma of the colon. There is good evidence that between 30% and 50% of patients who experience gastrointestinal bleeding while on anticoagulation therapy (heparin or warfarin) have an underlying organic cause in the gastrointestinal tract.5,6 The commonest cause of secondary bleeding is due to peptic ulcer disease but others include diverticular disease, vascular malformations, and tumours. All patients who develop rectal bleeding after thrombolytic therapy should have their gastrointestinal tract fully investigated to exclude serious but potentially curable disease.

Summary points

  • The commonest cause of gastrointestinal bleeding after thrombolytic therapy is peptic ulcer disease.

  • However, all patients who develop rectal bleeding while on thrombolytic therapy have “colorectal cancer” until proved otherwise by appropriate investigation.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.